Prescribers reassured over metformin contamination

Trace amounts of the potential carcinogen N-nitrosodimethylamine (NDMA) have been found in a small number of metformin products outside the EU.

There is no indication that metformin products in the UK are contaminated. | CORDELIA MOLLOY/SCIENCE PHOTO LIBRARY
There is no indication that metformin products in the UK are contaminated. | CORDELIA MOLLOY/SCIENCE PHOTO LIBRARY

There is no indication that medicines in the EU are affected, according to the European Medicines Agency. Healthcare professionals should continue prescribing metformin as normal and patients in the UK should continue taking the medicine. 'The risks from not having adequate diabetes treatment far outweigh any possible effects of the low levels of NDMA seen in metformin medicines outside the UK,' said the MHRA.

The MHRA is working closely with the EMA and other regulatory authorities to determine whether any further action is required and will continue to keep prescribers and patients updated as more information becomes available.

The levels of NDMA seen in the affected metformin products are very low and thought to be within or even below the range that people would normally be exposed to from other sources, including food and water. 

NDMA is classified as a probable human carcinogen on the basis of animal studies. It is not expected to cause harm when ingested in very low levels.

Last year, NDMA and other impurities of the same class (nitrosamines) were found in products containing valsartan. More recently, ranitidine medicines have been recalled over fears of possible NDMA contamination. 

The EMA has launched a procedure to request companies to take specific measures to avoid the presence of nitrosamines in human medicines.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

More from MIMS

A woman wearing a white vest as a blue-gloved hand of a healthcare professional are seen injecting a vaccine.

'Nocebo' effect may cause two-thirds of COVID-19 vaccine reactions, study suggests

Two-thirds of adverse reactions reported with the COVID-19...

An elderly woman with one arm in a plaster cast sits resting both hands on her walker

Doctors urge NICE to reverse decision on new osteoporosis drug

More than NHS 100 clinicians have called on NICE to...

Drug shortages - live tracker

Use our constantly updated shortages tracker to check...

Image of both strengths of Seffalair Spiromax inhaler side by side.

New salmeterol/fluticasone dry powder inhaler for asthma

Seffalair Spiromax is the sixth dry powder salmeterol/fluticasone...